|Year : 2020 | Volume
| Issue : 1 | Page : 41-42
Levosulpiride-induced acute dystonia in a pediatric patient
Pradeep Reddy, Arunava Bharati, Vikram Patra, Bageshree Seth
Department of Pediatrics, MGM Hospital and Medical College, Navi Mumbai, Maharashtra, India
|Date of Submission||21-Nov-2019|
|Date of Decision||22-Nov-2020|
|Date of Acceptance||02-Jan-2020|
|Date of Web Publication||06-Nov-2020|
Dr. Vikram Patra
Department of Pediatrics, MGM Hospital and Medical College, Kamothe, Navi Mumbai, Maharashtra
Source of Support: None, Conflict of Interest: None
Dystonia is a movement disorder characterized by involuntary muscle contractions. It may involve muscles of the neck, jaw, tongue, or the entire body. Dystonia could be a manifestation of an underlying central nervous system disorder or due to drugs. The list of drugs causing dystonia has been increasing as new drugs are becoming available. There are reported cases of levosulpiride-induced dystonia in adults. We report one such drug which caused dystonia in a pediatric patient due to an irrational drug prescription.
Keywords: Dystonia, irrational drug prescription, levosulpiride
|How to cite this article:|
Reddy P, Bharati A, Patra V, Seth B. Levosulpiride-induced acute dystonia in a pediatric patient. J Pediatr Assoc India 2020;9:41-2
|How to cite this URL:|
Reddy P, Bharati A, Patra V, Seth B. Levosulpiride-induced acute dystonia in a pediatric patient. J Pediatr Assoc India [serial online] 2020 [cited 2022 Sep 25];9:41-2. Available from: http://www.jpai.in//text.asp?2020/9/1/41/300099
| Introduction|| |
Dystonia is a movement disorder characterized by involuntary muscle contractions. It may involve muscles of the neck, jaw, tongue or the entire body. Dystonia could be a manifestation of an underlying central nervous system disorder or due to drugs. Common drugs causing dystonia are antiemetic drugs such as metoclopramide and antipsychotics. The list of drugs causing dystonia has been increasing as new drugs are becoming available. Antidopaminergic gastrointestinal prokinetics such as metoclopramide, levosulpiride (LSP), and domperidone have been used clinically for the management of motor disorders of the gastrointestinal system. These drugs act through the antagonism of D2 receptors, which may lead to adverse effects like extrapyramidal reactions. We report one such drug which caused dystonia in a pediatric patient due to an irrational drug prescription.
| Case Report|| |
An 11-year-old male child was brought by the mother to the casualty with a history of sudden onset of abnormal involuntary movement of the tongue and lips with a deviation of the neck to the left side and difficulty in speech. There was no history of fever, loss of consciousness, convulsions, focal neurological deficit, or abnormal gait. There was no significant history. The child had a normal birth and developmental history.
On inquiry, the child was apparently well 4 days ago when he developed fever, loose stools, and vomiting for which a pediatrician was consulted. He was prescribed oral rehydration solution and a combination of rabeprazole 20 mg and LSP 75 mg to be taken once a day for 10 days. After 16 h of consumption of the drug, the child presented to our hospital with abnormal orofacial movements as mentioned above. The child was admitted for observation with a provisional diagnosis of acute drug-induced dystonia, most likely due to LSP. On examination, his vital parameters were normal; he was conscious and alert with no cranial nerve palsies or focal neurological deficits. Meningeal signs and cerebellar signs were absent, and there was no evidence of papilledema. The said drug was omitted, and the child's involuntary movements subsided within 2–3 h. He had no further episodes of similar movements subsequently.
| Discussion|| |
Sulpiride is an antiemetic, anti-dyspeptic, and anti-psychotic drug. LSP is the levo-enantiomer of sulpiride that blocks D2 dopaminergic receptors at the central level and also the gut level, i.e., at the level of the submucosal and myenteric plexus. It thus has an effect on gastric motility and acts as a prokinetic drug. It is prescribed in adult patients as an anti-psychotic drug as well as for the treatment of nonulcer dyspepsia. It is to be used with caution in children < 14 years of age.
There are reported cases of LSP-induced dystonia in adults. Radhakrishnan and Goyal have reported seven cases of LSP-induced dystonia in patients aged 45–75 years on treatment for at least a week. Most of the patients reported oro-lingual and oro-mandibular dystonias. Choudhury et al. reported LSP-induced parkinsonism in one patient and dyskinesias in ten patients. All these patients were adults, being treated for nonulcer dyspepsia and their median duration of symptom onset was 13 months. All had involuntary movements of the orofacial area with tongue protrusion and abnormal jaw movements similar to our patients. In a study done by Park et al., acute drug-induced dystonias in pediatric patients < 18 years of age were reviewed. The most commonly implicated medications were gastrointestinal medications in 57% followed by anti-psychotics in 29% of patients. The study implicated metoclopramide and LSP as the most frequent cause of drug-induced dystonia. Most of the patients developed this side effect within the first 24–72 h of intake of the drug. Many patients in this study had undergone diagnostic evaluations such as lumbar puncture and neuroimaging studies for the extrapyramidal symptoms. The study concluded that drug-induced dystonia being a clinical diagnosis; there should be an effort to reduce unnecessary investigations if attention is paid to the history and clinical examination. The study also recommended avoiding multidrug prescriptions in children.
In our patient too, an irrational drug combination in adult doses had been prescribed for GI symptoms. The patient developed acute dystonia within 24 h of drug intake. His manifestations included tongue and jaw dystonias, which are the most common symptoms reported in LSP-induced extrapyramidal reaction. As the patient had consumed only one or two doses of the drug, his symptoms subsided spontaneously once the drug was stopped.
Irrational and multidrug prescriptions should be avoided in pediatric patients. It is important that extrapyramidal reactions are diagnosed clinically so that unnecessary and costly investigations can be avoided.
Written informed consent was obtained from the patient for publication of this case report and accompanying images.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understand that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Tonini M, Cipollina L, Poluzzi E, Crema F, Corazza GR, De Ponti F. Review article: Clinical implications of enteric and central D2 receptor blockade by antidopaminergic gastrointestinal prokinetics. Aliment Pharmacol Ther 2004;19:379-90.
Gupta, S, Garg GR, Halder S, Sharma KK. Levosulpiride: A review. Delhi Psychiatry J 2007;10:144-6.
Radhakrishnan DM, Goyal V. Levosulpiride-induced dystonia: 7 cases. J Assoc Physicians India 2018;66:95-6.
Choudhury S, Chatterjee K, Singh R, Shubham S, Trivedi S, Chatterjee S, et al
. Levosulpiride-induced movement disorders. J Pharmacol Pharmacother 2017;8:177-81.
] [Full text]